Adverse cutaneous drug reactions: manifestations, diagnosis and management
Adverse cutaneous drug reactions (ACDR) are relatively common, especially in multimorbid populations who take a range of medications. Francesca Ramadan provides an overview of several common types of ACDR and their most frequently associated drugs, alongside some options for diagnosis and management.
Side effects are always a serious consideration when prescribing or managing a patient's medications, especially in older populations who are often multimorbid and take a variety of medications. However, some of the less discussed side effects are adverse cutaneous drug reactions (ACDR). This is likely because, although such cutaneous reactions are common, many cases go unreported and, therefore, comprehensive information regarding their incidence, severity and ultimate health effects are often not available (Nayak and Acharjya, 2008).
ACDR can significantly impact a patient's quality of life; this is especially true for older adults and those who are immunocompromised. While presentation is often largely benign, early identification of the condition and the associated culprit drug is the keystone to the management and prevention of a more severe reaction (Nayak and Acharjya, 2008). Consequently, it is not only dermatologists, but all community practitioners, who should be familiar with these conditions, to facilitate early diagnosis and adequate management.
Register now to continue reading
Thank you for visiting Community Nursing and reading some of our peer-reviewed resources for district and community nurses. To read more, please register today. You’ll enjoy the following great benefits:
Limited access to clinical or professional articles
New content and clinical newsletter updates each month